New York University Skip to Content Skip to Search Skip to Navigation Skip to Sub Navigation

Alcohol and Other Drug Emergencies

Some common signs of a possible substance-related issue are changes in mood, behavior or appearance; sleeping or eating too much or too little; grades slipping, attendance problems; nodding off or displaying manic behavior; defensive or secretive affect.

If a student seems to display a chronic problem related to alcohol or drugs, but no emergency, call the Wellness Exchange for guidance on how to encourage the student to get the help they need.

Outreach to Students with Alcohol or Other Drug Problems

The acronym RAGS can be a helpful tool for talking to students about their alcohol and drug use, and encouraging a student to reflect on his/her relationship with a substance. A student could be encouraged to ask him/herself the following questions:

Have you ever felt you should…Reduce your substance use?
Have you ever felt…Annoyed by others criticizing your substance use?
Have you ever felt…Guilty about using a substance?
Have you ever needed a substance to…Start your day?

Answering yes to two or more questions may indicate an unhealthy relationship with substances. In this circumstance, consultation with a professional is recommended. Alcohol or other drug overdose symptoms vary widely depending on the specific drug(s) used, but may include the following:

  • Abnormal pupil size
  • Dilated pupils (enlarged)
  • Pinpoint pupils (very small)
  • Nonreactive pupils (pupils do not change size when exposed to light)
  • Sweating
  • Agitation
  • Tremors
  • Convulsions
  • Staggering or unsteady gait (ataxia)
  • Difficulty breathing
  • Shallow, decreased breathing (respiratory depression)
  • Labored breathing
  • Rapid breathing (tachypnea)
  • Drowsiness
  • Unconsciousness (coma)
  • Hallucinations
  • Delusional or paranoid behavior
  • Violent or aggressive behavior
  • Death

Alcohol or other drug withdrawal symptoms also vary widely depending on the specific drug(s) used, but may include:

  • Abdominal cramping
  • Agitation
  • Cold sweat
  • Convulsions
  • Delusions
  • Depression
  • Diarrhea
  • Hallucinations
  • Nausea and vomiting
  • Restlessness
  • Shaking
  • Death

Encouraging students to get help can make all the difference. If a student displays any signs or symptoms of overdose or withdrawal, please treat as a medical emergency and dial 911 and then immediately call the Wellness Exchange at (212) 443-9999 for further consultation and assistance.

The University may make accommodations for students who seek emergency considerations for alcohol and other drug related issues.

Quick Links

Emergencies
Appointments
wellnesslogo

Health and Safety-Related
Emergency Considerations

Health and Safety Related Emergencies Related to Alcohol and Other Substances: Considerations for Self Reporting and Good Samaritans

Learn more...

NYU Footer